Too much tea leads to nighttime foot cramps

November 12, 2013 

Q: I read on your website that Earl Grey tea can cause muscle cramps. I had been having muscle cramps for months, and they were getting worse and worse. I drank Earl Grey tea all day long at work.

After reading about the connection, I stopped drinking it, and guess what? The cramping stopped.

I would NEVER have imagined that Earl Grey tea would cause cramps in my feet so bad that I would have to get up at night to try to walk them off. Since I stopped drinking it, the cramping is completely gone.

A: We first heard about a problem with Earl Grey tea from a yoga instructor in 2006. She complained about muscle pains and cramping and discovered by accident that her Earl Grey tea was responsible. With black tea the discomfort faded.

We found a similar case report from Austria (Lancet, April 27, 2002). A 44-year-old man had been drinking nearly a gallon of Earl Grey tea daily. He developed muscle cramps, muscle twitches, blurred vision and pins and needles in his fingers and feet. When he switched to plain black tea, the symptoms disappeared within a week.

The scientist who reported this case pointed out that the flavoring in Earl Grey tea is bergamot oil, which can block the movement of potassium in muscles. This leads to muscle cramps and twitches.

Q: My girlfriend bought a pound of pine nuts last week, and we went through the whole bag. Now I have such a terrible bitterness in my mouth, I can't stand it. I tried everything possible, and it does not go away. I cannot enjoy any food. What's going on?

A: Nuts from the Chinese white pine, Pinus armandii, can sometimes trigger a bitter metallic taste that may last up to two weeks ("pine mouth"). Between July 2008 and June 2012, 500 people registered a complaint about pine mouth with the Food and Drug Administration (Food and Chemical Toxicology, October 2013). The nasty taste eventually goes away on its own.

Q: I came off lansoprazole (Prevacid) more than a year ago after taking it for four years for stomachaches. (I'd never had heartburn.) I stopped because I was suffering with muscle pains and couldn't sleep.

Getting off was hard, but my doctor wants me to go back on these pills. Endoscopy shows an inflamed area on my esophagus, and I have a hiatal hernia.

I'm scared to take them again, but also scared not to! Do you have any advice on how to stop these pills without so much pain?

A: Strong acid-suppressing drugs like lansoprazole and omeprazole can cause rebound hyperacidity when stopped suddenly. It is possible to wean off such drugs, as this reader describes:

"I used licorice root to help get myself off omeprazole. That drug sapped my body of magnesium and calcium. I lost numerous teeth and started to become arthritic. Then I eliminated dairy, sugar, white flour and saturated fats. My stomach problems ceased, my blood pressure and cholesterol levels came down, and I lost about 40 pounds."

Our Guide to Digestive Disorders contains other tips to help people get off these medicines. It also can be downloaded for $2 from our website: www.peoplespharmacy.com. Please discuss your plans with your doctor.

Q. I learned from analysis of my DNA that I cannot efficiently metabolize many medications. It's unfortunate that our doctors don't usually recommend this type of testing that could help so many.

I took the initiative and paid for the testing myself. It has paid off many times over. My guess is that some people who experience severe side effects from their medicine have a similar DNA structure that makes them poor metabolizers (low or inefficient CYP2D6).

A. The enzyme known as cytochrome P450 2D6 helps to metabolize approximately one-fourth of the drugs in common use. There is a lot of genetically determined variability in the amount of this enzyme we make. Some people churn out lots, and are able to clear these drugs from their bloodstream quickly. Others make little or none. When they take such a medication, blood levels may be high for a longer period of time, leading to a higher risk of side effects.

Since you know your genetic profile, you should ask your doctor to check on any new prescription to see if it is metabolized by CYP2D6. Some of the drugs affected include antidepressants (fluoxetine, paroxetine, sertraline, venlafaxine), powerful pain relievers (hydrocodone, oxycodone, tramadol), beta blockers (carvedilol, metoprolol, propranolol) and the cough medicine dextromethorphan (the DM in OTC cough syrup).

Bradenton Herald is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service